Compactness results and applications to some “zero mass” elliptic problems. (English) Zbl 1159.35022

In this paper the existence of solutions for the semilinear elliptic equation \(-\Delta u=f'(u)\) in an unbounded subdomain of \(\mathbb{R}^3\) is considered. Specifically, the “zero mass” case is treated, that is, \(f'(0)\) and \(f''(0)\) vanish.
To use the variational structure of this class of problems, the natural space to work in is \(\mathcal{D}^{1,2}(\Omega)\), where \(\Omega\subseteq\mathbb{R}^3\) is unbounded. One also considers the space sum \(L^p+L^q(\Omega)\) with the norm
\[ \| v\| _{L^p+L^q(\Omega)}:=\inf\{\| v_1\| _{L^p(\Omega)}+\| v_2\| _{L^q(\Omega)}\mid (v_1,v_2)\in L^p(\Omega)\times L^q(\Omega),\;v=v_1+v_2\}. \]
If \(1<p<6<q\) then it is known that there is a continuous embedding \(\mathcal{D}^{1,2}(\Omega) \hookrightarrow L^p+L^q(\Omega)\).
Let \(\Omega\) have suitable symmetries and denote by \(\mathcal{D}_{\text{s}}^{1,2}(\Omega)\) a subspace of suitably symmetric functions of \(\mathcal{D}^{1,2}(\Omega)\). One of the aims of the authors is to prove the compactness of the embedding \(\mathcal{D}_{\text{s}}^{1,2}(\Omega) \hookrightarrow L^p+L^q(\Omega)\) in various situations. This information can be used to prove the relative compactness of Palais-Smale sequences for the application of variational methods.
In the first application, consider \(f\in C^1(\mathbb{C},\mathbb{R})\), satisfying \(f(0)=0\), \(f(M)>0\) for some \(M>0\), \(| f'(\xi)| \leq C\min\{| \xi| ^{p-1},| \xi| ^{q-1}\}\) for some constant \(C>0\) and all \(\xi\in\mathbb{C}\), and \(f(\xi) = f(| \xi| )\) for all \(\xi\in\mathbb{C}\). In particular, \(f\) has supercritical growth at \(0\) and subcritical growth at \(\infty\). It is proved that then for every \(n\in\mathbb{Z}\) the equation \(-\Delta v=f'(v)\) has a complex valued solution \(v^{(n)}\in\mathcal{D}^{1,2}(\mathbb{R}^3)\) of the form \(v^{(n)}(x,y,z)=u^{(n)}(r,z)\text{e}^{\text{i}n\theta}\), where \((r,\theta,z)\) represent cylindrical coordinates and \(u^{(n)}(r,z)\in\mathbb{R}\).
The second application is the equation \(-\Delta v=f'(v)\) posed on \(\mathbb{R}^2\times I\), where \(I\) is an open bounded interval in \(\mathbb{R}\). Here \(f\in C^1(\mathbb{R},\mathbb{R})\) satisfies \(f(0)=0\), \(f(\xi)\geq C_1\min\{| \xi| ^p,| \xi| ^q\}\) and \(f'(\xi)\leq C_2\min\{| \xi| ^{p-1},| \xi| ^{q-1}\}\) for some positive constants \(C_1,C_2\) and all \(\xi\in\mathbb{R}\), and the weak Ambrosetti-Rabinowitz condition \(\alpha f(\xi)\leq f'(\xi)\xi\) with some constant \(\alpha\geq2\) and for all \(\xi\in\mathbb{R}\). Then existence of infinitely many cylindrically symmetric solutions is proved.


35J60 Nonlinear elliptic equations
35J20 Variational methods for second-order elliptic equations
46E30 Spaces of measurable functions (\(L^p\)-spaces, Orlicz spaces, Köthe function spaces, Lorentz spaces, rearrangement invariant spaces, ideal spaces, etc.)
46E35 Sobolev spaces and other spaces of “smooth” functions, embedding theorems, trace theorems
Full Text: DOI arXiv


[1] Almgren, F. J.; Lieb, E. H., Symmetric decreasing rearrangement is sometimes continuous, J. Amer. Math. Soc., 2, 683-773 (1989) · Zbl 0688.46014
[2] Ambrosetti, A.; Felli, V.; Malchiodi, A., Ground states of nonlinear Schrödinger equations with potentials vanishing at infinity, J. Eur. Math. Soc. (JEMS), 7, 117-144 (2005) · Zbl 1064.35175
[3] Ambrosetti, A.; Rabinowitz, P. H., Dual variational methods in critical point theory and applications, J. Funct. Anal., 14, 349-381 (1973) · Zbl 0273.49063
[4] Aubin, T., Problémes isopérimétriques et espaces de Sobolev, J. Differential Geom., 11, 573-598 (1976) · Zbl 0371.46011
[6] Azzollini, A.; Benci, V.; D’Aprile, T.; Fortunato, D., Existence of static solutions of the semilinear Maxwell equations, Ricerche Mat., 55, 123-137 (2006)
[7] Badiale, M.; Rolando, S., Elliptic problems with singular potential and double-power nonlinearity, Mediterr. J. Math., 4, 417-436 (2005) · Zbl 1121.35050
[8] Bartolo, P.; Benci, V.; Fortunato, D., Abstract critical point theorems and applications to some nonlinear problems with “strong” resonance at infinity, J. Nonlinear Anal. TMA, 7, 981-1012 (1983) · Zbl 0522.58012
[9] Benci, V.; Fortunato, D., Towards a unified theory for classical electrodynamics, Arch. Ration. Mech. Anal., 173, 379-414 (2004) · Zbl 1065.78004
[10] Benci, V.; Micheletti, A. M., Solutions in exterior domains of null mass nonlinear field equations, Adv. Nonlinear Stud., 6, 171-198 (2006) · Zbl 1114.35143
[11] Benci, V.; Grisanti, C. R.; Micheletti, A. M., Existence and non existence of the ground state solution for the nonlinear Schrödinger equations with \(V(\infty) = 0\), Topol. Methods Nonlinear Anal., 26, 203-219 (2005) · Zbl 1105.35112
[12] Benci, V.; Grisanti, C. R.; Micheletti, A. M., Existence of solutions for the nonlinear Schrödinger equations with \(V(\infty) = 0\), (Contributions to nonlinear analysis. Contributions to nonlinear analysis, Progr. Nonlinear Differential Equations Appl., vol. 66 (2006), Birkhäuser: Birkhäuser Basel), 53-65 · Zbl 1231.35225
[13] Benci, V.; Visciglia, N., Solitary wave with non-vanishing angular momentum, Adv. Nonlinear Stud., 3, 151-161 (2003) · Zbl 1030.35051
[14] Berestycki, H.; Lions, P. L., Nonlinear scalar field equations. I. Existence of a ground state, Arch. Ration. Mech. Anal., 82, 313-345 (1983) · Zbl 0533.35029
[15] Berestycki, H.; Lions, P. L., Nonlinear scalar field equations. II. Existence of infinitely many solutions, Arch. Ration. Mech. Anal., 82, 347-375 (1983) · Zbl 0556.35046
[16] Berestycki, H.; Lions, P. L., Existence d’états multiples dans des équations de champs scalaires non linéaires dans le cas de masse nulle, C. R. Acad. Sci. Paris Sér. I Math., 297, 267-270 (1983) · Zbl 0542.35072
[17] Caffarelli, L. A.; Gidas, B.; Spruck, J., Asymptotic symmetry and local behavior of semilinear elliptic equations with critical Sobolev growth, Comm. Pure Appl. Math., 42, 3, 271-297 (1989) · Zbl 0702.35085
[18] Esteban, M. J.; Lions, P. L., A compactness lemma, Nonlinear Anal. TMA, 7, 381-385 (1983) · Zbl 0512.46035
[20] Krasnosel’skii, M. A.; Rutickii, Y. B., Convex Functions and Orlicz Spaces (1961), P. Noordhoff Ltd: P. Noordhoff Ltd Groningen
[21] Lions, P. L., Minimization problems in \(L^1(R^3)\), J. Funct. Anal., 41, 236-275 (1981) · Zbl 0464.49019
[22] Lions, P. L., Symétrie et compacité dans les espaces de Sobolev, J. Funct. Anal., 49, 315-334 (1982) · Zbl 0501.46032
[23] Lions, P. L., Solutions complexes d’équations elliptiques semilinéaires dans \(R^N\), C. R. Acad. Sci. Paris S. I Math., 302, 673-676 (1986) · Zbl 0606.35027
[25] Talenti, G., Best constant in Sobolev inequality, Ann. Mat. Pura Appl., 110, 353-372 (1976) · Zbl 0353.46018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.